Texas, 2008

High Wind in Texas, October 22, 2008

October 22, 2008 · NWS AMA · 1 event in 1 county or zone

Strong gradient surface winds behind a cold front occurred across the central Texas Panhandle during the late morning hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient surface winds behind a cold front occurred across the central Texas Panhandle during the late morning hours. No damage or injuries were reported. The sustained wind was measured at the Dumas AWOS station located three miles west of Dumas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 22, 5:30 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Oct 22, 5:30 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
630 AM CDT WED OCT 22 2008

.AVIATION...
STRONG WINDS WILL BE THE MAIN AVIATION CONCERN DURING THIS TAF
PERIOD. NORTHERLY WINDS AROUND 30 KTS...WITH GUSTS AT OR ABOVE 40
KTS...ARE EXPECTED THROUGH MID/LATE AFTERNOON BEFORE DIMINISHING TO
LESS THAN 20 KTS AFTER SUNSET. GIVEN THE STRONG GUSTS...AN AVIATION
WEATHER WARNING HAS BEEN ISSUED FOR KAMA THROUGH 23Z. THE OTHER ISSUE
WILL BE THE EXTENT/DURATION OF MVFR CIGS. THE INITIAL THINKING IS
THAT THESE CIGS WILL HANG AROUND THROUGH MID MORNING BEFORE LIFTING
TO VFR CATEGORY. A FEW SHOWERS COULD IMPACT THE TERMINALS AS
WELL...MAINLY KDHT AND KGUY...BUT THESE SHOULD REMAIN LIGHT.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 516 AM CDT WED OCT 22 2008/

DISCUSSION...
A COLD FRONT WAS MOVING SOUTH AND EAST ACROSS THE SOUTHERN HIGH
PLAINS...DEVELOPING THUNDERSTORMS OVER OKLAHOMA AND THE SOUTH PLAINS
AND USHERING CANADIAN AIR INTO THE SOUTH CENTRAL U.S. THE ASSOCIATED
LOW PRESSURE SYSTEM SHOULD CONTINUE TO SPIN OVER THE CENTRAL PLAINS
TODAY THROUGH TONIGHT...AND COULD GENERATE SHOWERS AND ISOLATED
STORMS OVER THE NORTHEAST THIRD OF THE AREA THROUGH EARLY THIS
EVENING.

HOWEVER...THE FIRST WEATHER CONCERN WILL BE THE WINDS TODAY. FOR THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLES...THE STRONG PRESSURE GRADIENT
WILL SUSTAIN WIND SPEEDS AS MUCH AS 45 MPH WITH GUSTS POTENTIALLY
REACHING 60 MPH. SLIGHTLY LOWER WIND SPEEDS ARE EXPECTED OVER THE
SOUTHERN TEXAS PANHANDLE WHERE NORTH WINDS SHOULD INCREASE TO 30 TO
35 MPH WITH GUSTS UP TO 55 MPH. WIND RELATED WARNING AND ADVISORY
PRODUCTS REMAIN THROUGH TODAY.

TONIGHT...TEMPERATURES ARE LIKELY TO DIVE TOWARDS THE FREEZING MARK
UNDER CLEAR SKIES AND WITHIN THE COLD CANADIAN AIRMASS. A FREEZE WATCH
WAS ISSUED FOR ALL BUT THE SOUTHEAST TEXAS PANHANDLE...TO HEIGHTEN
AWARENESS BEFORE TONIGHT. TEMPERATURES COULD FALL NEAR OR SLIGHTLY
BELOW FREEZING AGAIN ON FRIDAY MORNING. ON THE OTHER HAND...
INCREASING CLOUD COVER AND THE RETURN OF SOUTHERLY WINDS MAY LIMIT THE
DIURNAL FALL ON THURSDAY NIGHT. AS A RESULT...A FREEZE WATCH WAS ONLY
ISSUED FOR LATE TONIGHT INTO THURSDAY MORNING...AND LATER SHIFTS WILL
NEED TO CONSIDER EXTENDING THE WATCH INTO THURSDAY NIGHT/FRIDAY
MORNING.

ONCE THE SLOW MOVING LOW PRESSURE SYSTEM EXITS EAST...NORTHWEST FLOW WILL
DEVELOP OVER THE CENTRAL AND SOUTHERN PLAINS AND SHOULD PERSIST UNTIL
EARLY NEXT WEEK. A SWIFT COLD FRONT IS ANTICIPATED EARLY SUNDAY...BUT
THE PASSAGE SHOULD BE DRY GIVEN THE LACK OF LOW LEVEL MOISTURE AND
UPPER LEVEL FORCING.

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT IS TARGETING
THE SOUTHERN HIGH PLAINS NEXT WEDNESDAY NIGHT/THURSDAY...AND COULD
POTENTIALLY INCREASE MOISTURE. UNFORTUNATELY...THE CHANCE OF
PRECIPITATION SEEMS LOW AT THIS TIME.

NUNEZ

FIRE WEATHER...
STRONG NORTH WINDS SHOULD PREVAIL TODAY AS A SURFACE HIGH PRESSURE
SYSTEM BUILDS OVER THE PANHANDLES. MINIMUM RELATIVE HUMIDITIES COULD
DECREASE TO NEAR 25 PERCENT OVER THE WESTERN PARTS OF THE TEXAS AND
OKLAHOMA PANHANDLES. BASED ON RECENT RAINFALL IN THESE AREAS...FIRE
WEATHER CONDITIONS SHOULD STAY LOW DESPITE THE STRONG WINDS. ON
THURSDAY...WINDS AND RELATIVE HUMIDITIES MAY COMBINE TO APPROACH RED
FLAG CONDITIONS FOR A BRIEF TIME OVER A NARROW STRIP...LOCATED OVER
THE WESTERN PARTS OF THE PANHANDLES. LATER SHIFTS WILL NEED TO KEEP
AN EYE ON THESE WEATHER PARAMETERS.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
     SHERMAN.

     FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR THE
     FOLLOWING ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.

OK...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/08
Hazardous weather outlook, Oct 22, 5:00 AM CST, 5 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT WED OCT 22 2008

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT WED OCT 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHEAST HALF OF THE TEXAS PANHANDLE.  ANY STORMS
THAT DEVELOP ARE NOT EXPECTED TO REACH SEVERE CRITERIA.

STRONG NORTH WINDS WILL CONTINUE THROUGH MUCH OF THE DAY ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES IN THE WAKE OF STRONG COLD FRONT. A
HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM FOR THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES...WHERE SUSTAINED WINDS OF 40 MPH ARE
EXPECTED...WITH GUSTS APPROACHING 60 MPH AT TIMES. A WIND ADVISORY
IS IN EFFECT UNTIL 7 PM FOR THE SOUTHERN TEXAS PANHANDLE WHERE WINDS
OF 30 TO 40 MPH...WITH GUSTS AROUND 50 MPH...ARE EXPECTED.

THE STRONG WINDS WILL USHER IN COOLER TEMPERATURES FOR TONIGHT. A
FREEZE WATCH IS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND NORTHERN AND
WESTERN PORTIONS OF THE TEXAS PANHANDLE FROM MIDNIGHT TONIGHT UNTIL
10 AM THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...

FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN ON FRIDAY MORNING ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Local storm report, Oct 22, 6:44 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
744 AM CDT WED OCT 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
10/21/2008  M64 MPH          TEXAS              OK   MESONET

1220 AM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
10/22/2008  M64 MPH          BEAVER             OK   MESONET

1240 AM     TSTM WND GST     8 W SLAPOUT             36.62N 100.26W
10/22/2008  M59 MPH          BEAVER             OK   MESONET

0152 AM     HAIL             1 E HIGGINS             36.12N 100.01W
10/22/2008  E0.88 INCH       LIPSCOMB           TX   PUBLIC

            NICKEL SIZE HAIL

&&

EVENT NUMBER AMA0800879 AMA0800878 AMA0800880 AMA0800881

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moore

When
October 22, 10:05 AM CST to 11:05 AM CST
Where
Moore forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136990.